Hail, Monroe
- When
- May 22, 3:30 PM CST
- Where
- Monroe County, 0.89 mi NW of Bugtussle
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.640, -85.880
Ping Pong ball sized hail fell near the town of Bugtussle.
A weak frontal boundary draped near the Tennessee border served as a focus for isolated severe storms across mostly Tennessee. One strong storm brought large hail to Monroe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A weak frontal boundary draped near the Tennessee border served as a focus for isolated severe storms across mostly Tennessee. One strong storm brought large hail to Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 22, 1:56 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 356 PM EDT Thu May 22 2014 ...Forecast Update... Issued 355 PM EDT Thu May 22 2014 Re-sent the afternoon products to include Severe Thunderstorm Watch 176. It will be in effect until 10 PM CDT. Storms have fired across south central Kentucky where dew points in the upper 60s to around 70 have pooled just ahead of the cold front. Latest mesonalysis shows around 3000-3500 J/Kg of surface based cape, although deep layer shear is marginal for much organization. DCAPE values are around 1000-1100 J/KG with thermal profiles favorable for some downburst potential in the strongest cells. Large hail is also possible with the strongest cells. .SHORT TERM (Now through Friday Night)... Issued at 230 PM EDT Thu May 22 2014 A surface cold front is draped along the length of Kentucky just south of the Ohio River and an outflow boundary from overnight convection is likely somewhere in the vicinity of a Hartford to Liberty line. Cumulus have begun to sprout and as of this writing a small cell is trying to get going between Hartford and Morgantown. Mesoanalysis shows a very unstable atmosphere and CIN diminishing. Last couple of AMDAR soundings out of Nashville show the cap weakening. So, will hold on to chance PoPs in the south for the rest of the afternoon and into the evening. Strong gusty winds and large hail still appear possible from the stronger cells. A wave over Kansas this afternoon is progged to head eastward tonight. This disturbance may bring a few showers to southern Kentucky, so will account for that with a low PoP overnight down south. On Friday the cold front will weaken and drop further south. Some models suggest another chance of showers/storms in the south tomorrow, but at this point will bank on the front being far enough south and weak enough that any activity will remain south of the border in Tennessee. It will be a close call, though. Friday night will be dry and pleasant as high pressure builds in from the north. Temperatures will drop into the 50s with nearly calm winds. .LONG TERM (Saturday through Thursday)... Issued at 240 PM EDT Thu May 22 2014 The synoptic pattern at the start of the long term period will feature weak northwest flow aloft across the Ohio Valley, due to an amplified ridge across the Central Plains. This upper ridge will build into the Ohio Valley this weekend into early next week, before a weak cut-off low approaches the region by the end of the long term period. Dry conditions will prevail through the weekend as a surface ridge remains fixed over the Great Lakes region. This will make for a beautiful start to the holiday weekend as temperatures will be in the upper 70s and lower 80s on Saturday, with relatively low humidity values. The surface ridge will begin to shift east on Sunday, and will slide all the way into the western Atlantic by Monday. This movement means temperatures and humidity will be on the rise for the end of the holiday weekend. Highs Sunday will top out in the middle 80s, but will be in the upper 80s (perhaps lower 90s in a few of the typically warmer locations) by Memorial Day. In addition, southwesterly surface winds will pump higher dewpoints into the region, making it feel quite muggy. By Tuesday, the upper-level ridge will slowly begin to break down as a weak cut-off low wobbles into the Ohio Valley. Forcing still looks quite nebulous as the low will remain off to the west, but increasing low-level moisture coupled with a weakening mid-level cap may foster a few diurnally-driven storms. Do not think coverage will be great, thus will limit pops to 20-30%. The ridge will continue to break down through the remainder of the long-term period, meaning slowly increasing chances for storms as the upper low wobbles toward the Ohio Valley. Given the cold core approaching aloft, the best coverage of storms will be during the late afternoon hours when heating is maximized, before decreasing in coverage overnight. With the expected precipitation, highs Tuesday through Thursday will be slightly cooler (but still humid) with highs in the mid 80s. && .AVIATION (18Z TAF Update)... Updated at 1248 PM EDT Thu May 22 2014 Scattered storms are expected to develop in the BWG area this afternoon as a cold front pushes in from the north. Nothing has developed yet and coverage should be spotty around the airport, so will go with VCTS for now. SDF and LEX will be behind the storms and unaffected. Overnight another wave may come in from the west and move through the BWG region. Will handle that with VCSH for several hours late overnight. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........BJS Short Term.....13 Long Term......KJD Aviation.......13
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 346 PM EDT THU MAY 22 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-232000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD 346 PM EDT THU MAY 22 2014 /246 PM CDT THU MAY 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ061-062-070>078-081-082-232000- BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 246 PM CDT THU MAY 22 2014 ...SEVERE THUNDERSTORM WATCH 176 IN EFFECT UNTIL 10 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED STORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN KENTUCKY THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF STRONG GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER THIS EVENING TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. 13/BJS/KD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1157 AM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM LIGHTNING GEORGETOWN 38.20N 84.55W
05/22/2014 SCOTT KY BROADCAST MEDIA
LIGHTNING STRUCK CHURCH STEEPLE...STARTED ROOF FIRE.
STRUCTURE NOT DESTROYED.
&&
EVENT NUMBER LMK1400611
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 PM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND DMG 6 E ELIZABETHTOWN 37.70N 85.76W
05/22/2014 HARDIN KY BROADCAST MEDIA
TREES DOWN ON BLUEGRASS PARKWAY BLOCKING ALL BUT ONE
LANE
&&
EVENT NUMBER LMK1400612
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM CDT THU MAY 22 2014
KYZ074-222055-
BARREN KY-
328 PM CDT THU MAY 22 2014
...STRONG STORM WITH GUSTY WINDS AND SMALL HAIL ENTERING BARREN
COUNTY...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 9 MILES SOUTHEAST OF
BROWNSVILLE TO 11 MILES WEST OF GLASGOW TO 13 MILES WEST OF
GLASGOW...MOVING EAST AT 30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL IMPACT...
GLASGOW...
PARK CITY AND LUCAS...
STOVALL AND OIL CITY...
BRISTLETOWN...
ROSEVILLE AND ETOILE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3689 8607 3690 8608 3692 8614 3693 8614
3692 8616 3694 8617 3706 8611 3705 8608
3710 8606 3706 8582 3699 8574 3686 8574
3684 8575 3681 8583
TIME...MOT...LOC 2026Z 285DEG 24KT 3707 8612 3701 8606
3696 8610
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM CDT THU MAY 22 2014
KYZ073>076-222125-
ALLEN KY-BARREN KY-METCALF KY-MONROE KY-
354 PM CDT THU MAY 22 2014
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
45 MPH WINDS NEAR GLASGOW...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 11 MILES SOUTHEAST OF GLASGOW
TO 9 MILES NORTHWEST OF SCOTTSVILLE...MOVING SOUTHEAST AT 35 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
TOMPKINSVILLE...
SCOTTSVILLE...
ETOILE AND CYCLONE...
FOREST SPRINGS AND TRACY...
HOLLAND AND AMOS...
WALNUT HILL AND MOUNT ZION...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3663 8622 3689 8627 3691 8622 3692 8572
3662 8545 3661 8554
TIME...MOT...LOC 2054Z 300DEG 33KT 3687 8572 3685 8621
13The Nashville radar (KOHX), 75 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
Ping Pong ball sized hail fell near the town of Bugtussle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508022.